Alert archive / Maine / Storm Watches in 2016

Storm Watch 2, NWS Caribou, ME

December 14, 2016

NWS Caribou, ME issued this storm watch at Dec 14, 2016, 2:52 PM EST. It took effect at Dec 15, 2016, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 2:52 PM EST (19:52 UTC)
In effect from
Dec 15, 2016, 7:00 PM EST
Expired
Dec 15, 2016, 3:11 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

532 
WHUS71 KCAR 141952
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EST WED DEC 14 2016

ANZ050>052-150400-
/O.EXT.KCAR.SC.Y.0094.000000T0000Z-161216T0000Z/
/O.CAN.KCAR.GL.A.0017.161215T1700Z-161217T0000Z/
/O.NEW.KCAR.SR.A.0002.161216T0000Z-161216T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
252 PM EST WED DEC 14 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THURSDAY...
...STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...
...GALE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT. THE GALE WATCH HAS BEEN CANCELLED.

* WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 
  50 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
815 
WHUS71 KCAR 150347
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1047 PM EST WED DEC 14 2016

ANZ050>052-151200-
/O.CON.KCAR.SC.Y.0094.000000T0000Z-161216T0000Z/
/O.CON.KCAR.SR.A.0002.161216T0000Z-161216T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1047 PM EST WED DEC 14 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THURSDAY...
...STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO
  50 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

NORCROSS
775 
WHUS71 KCAR 150811
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
311 AM EST THU DEC 15 2016

ANZ052-151615-
/O.CON.KCAR.SC.Y.0094.000000T0000Z-161216T0000Z/
/O.UPG.KCAR.SR.A.0002.161216T0000Z-161216T0600Z/
/O.NEW.KCAR.GL.W.0034.161216T0000Z-161216T2100Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
311 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY. THE STORM WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 KT.
  SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ050-051-151615-
/O.CON.KCAR.SC.Y.0094.000000T0000Z-161216T0000Z/
/O.UPG.KCAR.SR.A.0002.161216T0000Z-161216T0600Z/
/O.NEW.KCAR.SR.W.0005.161216T0000Z-161216T2100Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
311 AM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY. THE STORM WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHWEST WINDS 30 TO 40 KT WITH GUSTS UP TO
  50 KT. SEAS 9 TO 14 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HEWITT

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm watch went out at Dec 14, 10:56 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 14, 10:56 AM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1056 AM EST Wed Dec 14 2016

.SYNOPSIS...
High pressure will cross the area today. An Arctic cold front
will approach tonight and cross the region Thursday morning.
Arctic high pressure will push in from the west Thursday night
into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM Update...Have updated wind, temperature, and dew points. No
other changes.

The weak occluded front which brought some light snow overnight
will be moving away to the east this morning. High pressure will
briefly ridge over the area today bringing light winds and a sunny
to partly cloudy sky. Clouds will increase tonight ahead of an
Arctic cold front and some snow showers may push into western
areas later tonight. A weak surface trough pushing east ahead of
the front may also bring some snow showers to coastal Downeast
areas late tonight as it crosses the area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Arctic airmass ready to hit the region this term. This will
definitely be the coldest air of the early Winter season so far.
We will be seeing some dangerously cold wind chills.

The arctic front is forecast to slide across the region during the
day on Thursday. Mdl soundings including the NAM and GFS point to
the potential for snow showers and squalls mainly in the afternoon
for the northern and western areas. Temps will be dropping back
after 12 noon into the single numbers. Low/mid level lapse rates
of 7.0+ c/km plus CAPE potential 100 joules or more w/decent
moisture depth shows potential for a decent snow squall event.
Squalls look like they could hit from about 17z through 22z.

CAA pouring into the region in earnest Thursday afternoon through
Thursday night right into Friday. As a matter of fact, it looks
like a second front comes through the region later Thursday night
into Friday reinforcing the arctic air. This feature will also
allow for winds to crank up overnight right into Friday. Temps
dropping back below zero Thursday night and those winds cranking
to sustained 20-25 mph will lead to dangerously cold readings of
-30 to -35F by Friday morning. Given this, decided to issue a Wind
Chill Watch for the northern 1/2 of the CWA including the
Greenville and Moosehead Lake region. Winds will continue to crank
on Friday w/gust potential of 40+ mph as momentum transfer points
to this gust potential. Temps on Friday are lucky to break 0F
across far northern and western areas while central and downeast
regions will see single numbers. The daycrew did an excellent job
in setting the stage w/these frigid temps. The cold nw flow off
the open St. Lawrence will lead to some streamer action on Friday
as well. The combination of the strong gusty winds and fresh
powdery snow will lead to blowing and drifting snow issues. This
could lead to difficult or even hazardous travel especially in
open areas. Decided to add blowing snow to the forecast for Friday
for the northern areas. The daycrew can assess this further w/the
later guidance today.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Arctic airmass will be a quick hitter as waa will begin move into
the New England region later Friday night into Saturday. Winds
will drop off significantly and w/clear skies for the 1st half of
the night, temps will drop quickly. It looks like readings will go
below zero for much of the region before clouds move later Friday
night capping a further cooldown. Clouds will continue to
increase on Saturday as a storm system apchs from the Ohio Valley.
A warm front ahead of the apchg low is forecast to lift into Maine
Saturday afternoon w/an area of low pres developing on the
boundary. Snow is forecast to breakout from s to n Saturday
afternoon into the evening. There could be a decent snowfall of at
least 4-5 inches before the snow changes to sleet and freezing
rain Saturday night as the maine low back to the sw lifts toward
the region bringing warmer air. The freezing precip is expected to
change to rain across the downeast region while the northern areas
look like they will stay in frozen or freezing precip longer.

Discrepancy arises for Sunday as to how far n will the warm gets
to allow for a change over to rain. The latest long range guidance
showed the low moving across northern Maine which is further e
than the previous runs. If this continues to be the track, precip
could stay snow/freezing precip across the far northern areas say
from Caribou-Presque Isle on n while from Houlton to the coast,
temps will be well into the 30s to allow for rain. Confidence has
increased some but still not high enough on where the
rain/snow/freezing line sets up due to a shift in the track from
12 hrs ago. Confidence is high however on precip percentages and
decided to go 60-70% Saturday into Sunday. Confidence is also high
that this event will be a fast moving event given the open wave
aloft w/steady precip ending by the afternoon.

Precip should be done by Sunday night w/colder air pouring back
into the region on the backside of the low. This will lead to a
flash-freeze type of setup. We are talking temps dropping back
into the single number for just about everywhere and perhaps below
zero across the n and w. High pres is shown to move in the region
on Monday w/drier but colder air. Daytime temps are forecast to
be in the teens and 20s.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: MVFR conditions early this morning should improve to
VFR later this morning with VFR conditions expected today as high
pressure briefly crosses the area. Conditions may drop back to
MVFR tonight as moisture ahead of an Arctic cold front moves
through.

SHORT TERM: VFR Thursday morning w/MVFR and perhaps IFR mainly
across the northern terminals w/some showers and squalls. VFR
continues for KBGR and KBHB Thursday night into Friday while
periods of MVFR possible Thursday night into Friday w/light snow
and blowing snow. Winds will be an issue as strong gusts to 40+
mph are possible at all terminals on Friday. Very cold w/dangerous
wind chills expected. Snow expected for Saturday w/the potential
for some icing later in the day for KBGR AND KBHB. MVFR to IFR
conditions expected for Saturday.

&&

.MARINE...
NEAR TERM: An SCA for wind gusts up to 25 kt and seas up to 5 ft
will be up today. Winds will likely diminish for a brief period
this evening as high pressure moves over, then increase again from
the southwest with gusts up to 30 kt tonight ahead of the Arctic
front.

SHORT TERM: Decided on a Gale Watch for Thursday afternoon through
Friday as winds are forecast to increase to 30-35 kt w/gust
potential to 40 kt. Decided to follow the daycrew's lead
w/possible 45 kt gusts on Friday for a short period. Winds will be
from the wnw which will keep seas down some, but wave heights
still expectd to reach 7 to 10 ft. Freezing Spray nomogram
indicates possilbe moderate freezing spray Friday given a water
temps of 47-48F. Winds are expected to drop off significantly
Friday night into Saturday w/seas dropping back below 6 ft early
Saturday. Winds and seas however are expected to increase to SCA
levels again by Saturday afternoon into Sunday as another storm
system apchs from the sw. SSE winds increasing to 25 kt w/seas
building to 9-12 ft by Sunday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Watch from late Thursday night through Friday
     afternoon for MEZ001>006-010.
MARINE...Gale Watch from Thursday afternoon through Friday evening for
     ANZ050>052.
     Small Craft Advisory until 7 PM EST this evening for
     ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Dec 14, 4:41 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
441 AM EST WED DEC 14 2016

MEZ001>006-010-150945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
441 AM EST WED DEC 14 2016

...WIND CHILL WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

STRONG GUSTY WINDS AND BITTER COLD TEMPERATURES WILL LEAD TO
DANGEROUSLY COLD WIND CHILLS LATER THURSDAY NIGHT INTO FRIDAY.
BLOWING SNOW ON FRIDAY COULD MAY RESULT IN GROUND BLIZZARD
CONDITIONS AT TIMES ACROSS OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029>032-150945-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
441 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG GUSTY WINDS AND BITTER COLD TEMPERATURES MAY REQUIRE WIND
CHILL ADVISORIES THURSDAY NIGHT INTO FRIDAY. BLOWING SNOW ON
FRIDAY COULD RESULT IN GROUND BLIZZARD CONDITIONS AT TIMES ACROSS
OPEN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-150945-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
441 AM EST WED DEC 14 2016

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Special weather statement, Dec 14, 11:19 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
1119 AM EST WED DEC 14 2016

MEZ002-004>006-141715-
Southeast Aroostook-Northeast Aroostook-Northern Piscataquis-Northern
Penobscot-
1119 AM EST WED DEC 14 2016

...A snow squall will affect eastern Piscataquis...east central
Aroostook and north central Penobscot Counties...

At 1118 AM EST...A snow squall was along a line extending from near
Loring to near Presque Isle to near Masardis to near Moosehorn
Crossing...and moving east AT 20 MPH.

locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Patten, Mapleton,
Mars Hill, Easton, Bridgewater, Smyrna, Masardis, Mount Chase, Oxbow,
Shin Pond, Scopan, Smyrna Mills, Loring, Dudley Township, Littleton
and Monticello.

This includes the following highways...
 US Highway 1 between Monticello and Presque Isle.
 State Highway 11 near Knowles Corner.

  * Winds in excess of 25 mph are possible with this squall.

  * Visibilities will drop quickly to less than a half mile in this
  squall.

Travel is not advised during this dangerous snow squall. Rapid
visibility reduction and potentially icy roads are likely to lead to
accidents. Consider delaying travel until the squall passes your
location. If traveling pull off to a safe location.

LAT...LON 4709 6782 4707 6780 4629 6778 4601 6843
      4624 6901 4646 6841 4673 6806 4709 6785
TIME...MOT...LOC 1618Z 289DEG 17KT 4701 6784 4672 6801 4645 6836 4630
6880

Farrar

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:00 AM ESTGale WatchCAR12 hr
Dec 14, 4:34 AM ESTWind Chill WatchCARAroostook, Penobscot, Piscataquis, Somerset11 hr
Dec 14, 11:19 AM ESTSpecial Weather StatementCARAroostook56 min
Dec 14, 3:38 PM ESTWind Chill WarningCARAroostook, Penobscot, Piscataquis, Somerset48 hr
Dec 14, 3:38 PM ESTWind Chill AdvisoryCARHancock, Penobscot, Piscataquis, Washington48 hr

Nearby

Storm Watches in Maine, 2016Every storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.